Discontinuing postmenopausal HT increases CV death risk
Posted on October 02, 2015
October 2015 -- The withdrawal of postmenopausal hormone therapy can raise the risks for cardiovascular mortality and stroke, particularly in the first year after discontinuation and in recently menopausal women, according to research in The Journal of Clinical Endocrinology & Metabolism.
“Our findings question the safety of annual discontinuation practice to evaluate whether a woman could manage without HT,” Tomi S. Mikkola, MD, PhD, of the department of obstetrics and gynecology at Helsinki University Hospital, and colleagues wrote. “Our data also warrant further studies to compare the [CV] safety of immediate vs. tapered HT discontinuation.”
Mikkola and colleagues analyzed data from the National Reimbursement Register from 332,202 Finnish women aged 40 years or older who discontinued HT between 1994 and 2009. Researchers followed the cohort until a cardiac-related death, stroke or the end of the study period in 2009; death information was obtained from the National Cause of Death Register. Researchers compared the number of deaths in the cohort with the expected number of deaths in the age-standardized background population. Researchers also compared HT “stoppers” with HT users in a subanalysis.
Read more on healio.com.